Saturday, December 16, 2006

the gimper

This past tuesday I got my shot of testosterone at Callen Lorde, and instead of getting it in the butt as usual, the nurse injected me in my right thigh. We'd been talking about injecting , and coming to the clinic to get my shots as opposed to maybe starting the process of self-injecting. As it stands, the party line for the youth clinic is that you need to come in and receive your shots from them for the first year, after which you can be trained to administer them yourself and do them at home.

There are plenty of reasons to self-inject, not least of which is the ability to control one's own dosage schedule, as well as avoiding the necessity of going down to C-L every other week and waiting in the office for my appointment. It's not as much of a hardship as all that- only takes me 30 mins to get down there from home or work, and when everything's running smoothly it's only a 15 minute interaction. However, it is an extra trip to Chelsea every two weeks on top of my usually weekly visits to see Amy, my therapist, whom I see early enough in the morning that the clinic isn't open to give me my shot at the same time. Also, the clinic is perpetually busy and running behind and overbooked, which means getting an appointment can be difficult, I can only be on a biweekly schedule, due to said appointment scarcity, and I often end up waiting 45 minutes in the waiting room for a 7 minute clinical encounter. Which can be frustrating.

So this Tuesday, while we talked about that, the nurse said she'd inject me in my thigh, since that's where they teach patients to self-inject. Apparently it's a three-part tutorial, where the first time they go through all the motions slowly and deliberately, showing you each part of the process (how to draw up the T into the syringe, how to swab down, where to place the needle, etc) but still do it for you. The second time, they let you try it yourself, but still step in to guide when necessary. The third time, they have you do it all by yourself while they watch to make sure you're doing it right, and if you are, then you pass, you get needles and your bottle of T and you're sent off into the wild blue yonder with instructions to come back every once in a while for old time's sake (and bloodwork). She also told me that they teach you to inject in the thigh since you can't twist around and see your butt very well by yourself, and so there's a greater danger of doing it wrong and hitting a nerve or something equally dreadful.

So she had me sit down, and jabbed me in the right thigh, and it was fine! The first time I've ever seen the needle actually going in, and it was easy- she moved it slowly slowly towards my leg, and carefully stucj it in, pulled back a bit to make sure she wasn't in a vein/artery, then plunged the T in. Kinda neat, and totally painless...I didn't feel a thing at all.

Sweet! I thought. The butt is reputed to be less painful, but while plenty of my butt shots have stung a tiny bit, this shot hurt not one whit.

Famous last words.

Getting on the subway a few minutes later, I noticed that I could feel a little bit of cramping in my thigh, felt like normal muscle soreness, as though I'd worked out too hard the day before. Nothing too bad, though, until the next day when I woke up and my leg was afire with crampy stabby pain. It actually seemed to be lower than where the injection had gone in, and was weirdly centered around my knee. In fact, it felt scarily similar to the pain I'd had a few years ago when I busted up my knee playing basketball and had to wander around with a brace and crutches and a prayer for my over-stretched medial collateral ligament.

I don't think intra-muscular shots can affect ligaments, so I don't think it was anything troublesome, especially since there was no redness or swelling or heat. I'm pretty sure that it was just the T painfully being absorbed by my quad muscle, which is in no way used to having a viscous, slow-disolving liquid forced into and through it, and that (since the quad is what makes my knee work) is why it hurt like the devil to bend my knee all day Wednesday, and hurt like the dickens all day Thursday, and hurt only a tiny little bit on Friday. Today, Saturday, it doesn't hurt at all until I bend my knee alllll the way back, like I'm stretching. Wednesday, when it was the worst, I stuck a heating pad on it for most of the night (and Ben brought me ice cream) that that helped.

Still, I don't know what that was all about, exactly, but it sucked. A lot. There is no way that I'm going to deal with that much pain every other week, let alone every week, which is what I'd planned- if I switch to self-injecting, I'd like to try going weekly. I know plenty of guys self inject into their butts, and they don't all have nerve damage, so it must be possible to safely do. And I know plenty of guys inject into their thighs every week without crippling, limp-inducing pain for three days. Maybe it's just the first one that hurts the worst? Maybe that was just an unlucky shot?

Also, I've been reading about more and more guys switching to subcutaneous injections, so just under the skin instead of all the way into the muscle. It's a lot easier, since you don't have to go as deep, and you can use shorter, thinner needles, and there are more possible injection sites. It's also newer, so less understood/tested, with possible unknown effects, as well the possibility of less effective absorption.

I dunno. Maybe I want this to be easier than it is? I don't want the hassle of going to C-L for shots, and I want to be able to do them weekly, but I don't want the sort of pain that came with this thigh-shot method. Hopefully, easier ground can be reached.
--
That being said, I haven't done any of the sort of body part breakdown of T effects in quite a while, but needless to say, everything is still as expected and going well. Maybe if I can get my belly hair to show up on my camera I'll post a few shots here. Lucky you!

2 comments:

puck said...

belly fur!

cubbie's getting such nice belly fur, and i was wondering why (i think he's been on a lot less time than you), BUT! i remembered that cubbie's on cream (durr!) and he rubs it on his belly.

yay changes!

CaptLex said...

I can relate to that pain - shot on Tuesday and then hurting like hell on Wednesday, Thursday and Friday. The good news is that it became less and less painful in subsequent shots and now the last three shots have been completely pain free - no cramping or soreness whatsoever. Hope that happens for you too. Meanwhile, Advil and lots of massaging helped. Congrats on getting the tutorial - you'll be graduated in no time!